Mother (48) died after anaphylactic reaction to penicillin

Open verdict returned at inquest described by coroner as ‘very tragic and sad case’

The coroner returned an open verdict in what he described as a “very tragic and sad case” involving the death of a young mother.

The coroner returned an open verdict in what he described as a “very tragic and sad case” involving the death of a young mother.

 

An open verdict was recorded by a coroner at an inquest into the death of a 48-year-old woman who died in hospital from a heart attack caused by an anaphylactic reaction to an injection of Augmentin (penicillin).

The deceased, Philomena Nolan, with an address at Glenbrook, Knock, Co Mayo, was admitted to Mayo University Hospital on January 7th last with acute cholecystitis (inflammation of the gallbladder).

After being administered Augmentin intravenously, she became seriously ill. In the words of her daughter, Hazel, who was by her bedside, her body went limp and she became “pale as a ghost”.

She was resuscitated but died 10 days later after life-support equipment was switched off with the agreement of her family.

Hazel Nolan told the inquest on Monday into her mother’s death that after the injection of Augmentin via intravenous line her mother said “she felt tingly all over her body and had a weird taste in her mouth” and that she “didn’t feel right”.

Her daughter said that on about the eighth day in the intensive care unit a consultant explained that her mother was extremely brain damaged and that her reaction was due to the penicillin.

Eimear Lyons, a solicitor with Dillon Leetch and Comerford, suggested the coroner return a verdict of misadventure.

However, Ruth Finnerty, a solicitor with Ronan Daly Jermyn Solicitors, recommended a narrative verdict.

Rejecting both suggestions, the coroner returned an open verdict in what he described as a “very tragic and sad case” involving the death of a young mother.

The medical cause of death was earlier outlined to the inquest by Dr Fadel Bennani, consultant pathologist, as cardiopulmonary arrest due to an anaphylactic reaction to Augmentin injection.